Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Recent reports have suggested a causative link between the use of interferon (INFα) treatment in chronic hepatitis C virus (HCV) infections and the development of myasthenia gravis.1 2 This presents something of a conundrum given that low dose INFα has been advocated as a treatment for myasthenia and seems to be well tolerated in those with established disease.3 Further confusion arises from the well established finding that untreated HCV infection itself leads to a markedly increased risk of developing various autoimmune conditions including rheumatoid arthritis, autoimmune thyroid disease, systemic lupus erythematosus, and polymyositis.4 A recent retrospective study examined the prevalence of HCV markers in a population of 83 French myasthenic patients and found evidence for previous infection in 4.8%.5 The expected prevalence in a control French population would be only about 1%. However, because patients exposed to plasmaphoresis or intravenous immunoglobulin are known to have increased concentrations of HCV markers, the authors concluded that their result reflected the treatment histories of their patients. Nevertheless, in the absence of any subgroup analysis, it is equally possible that HCV infection itself is able to trigger the development of myasthenia.
We report on a 35 year old male patient with established chronic HCV infection who developed myasthenia gravis in the absence of any treatment for his liver disease. The patient had acquired hepatitis C through intravenous drug misuse several years earlier and had a positive polymerase chain reaction for HCV RNA (105copies/ml) in the absence of overtly deranged liver function. He presented to the neurology clinic with a short history of ptosis, bulbar dysfunction, and proximal weakness, all of which were fatiguable. A clinical diagnosis of myasthenia was supported by a positive edrophonium test and electrophysiological investigations including single fibre EMG. An assay for acetylcholine receptor autoantibodies was negative, however, as was the remainder of an autoantibody screen. Routine blood tests were all normal with the exception of a mild hypergammaglobulinaemia (IgG concentrations 21.6 g/l). Thorax CT was normal and a liver biopsy disclosed mild portal tract lymphocytic infiltration in the absence of cirrhosis. His symptoms improved markedly with pyridostigmine therapy and a course of intravenous immunoglobulin before an uneventful thymectomy.
The response to HCV infection can lead to a plethora of immune and autoimmune disturbances.4 The development of myasthenia, however, has not previously been directly linked to HCV infection. Rather, in the two cases of myasthenia and HCV infection reported to date,1 2 INFα treatment for hepatitis has been implicated as the important causative factor. Our case shows the possibility that HCV infection alone can trigger generalised myasthenia. This scenario presents a potential therapeutic dilemma as immunosuppressive therapy for myasthenia, especially corticosteroids, may be expected to exacerbate the liver damage caused by hepatitis C and hasten the development of cirrhosis. Furthermore, many alternative immunosupressants are hepatotoxic. If our patient were to develop worsening myasthenic symptoms, cyclosporin may represent the treatment modality of choice.